Need advice-going off duragesic cold turkey

Discussion in 'Fibromyalgia Main Forum' started by tanyasue, Jan 18, 2006.

  1. tanyasue

    tanyasue New Member

    I got in a huge fight with my rheumatologist on Monday. Basically I was asking about the fact I am only 31 and am on the duragesic patch. I wanted a referral to a pain specialist to see if anything else would help.

    Anyway, we fought about many many things. She asked me why she presribed the duragesic patch, and I told her I thought it was for the fibro pain as I have that and RA. She then told me that was a poor treatment for fibro. She put me on it, I had no idea what it even was until she prescribed it. I just knew I was in pain.

    She took me off it without weaning. I was on 50. I have already been really emotional and have a great deal going on. I am really nervous that this is going to be bad. She did prescribe long-acting morphine pills. However true morphine does not help me-ever. It has to be synthetic.

    She is the last doctor on my HMO plan-I have fired the rest of them. She accused me of being depressed because I was emotional about everything when we talked about. She was like "you are getting emotional about this". I told her of course I was I had been in pain 24/7 for over 2 years she would be too. She got on my case about the fact my body cannnot tolerate methotrexate-as if that is my fault!

    It was so horrible, and the list goes on and on. She was super insenstive and all of the sudden everything was my fault. I am freaked about going through withdrawal, as I have to work every day. I have a new job and need to not miss any for something like this. I miss enough for other things.

    Please help! I don't know how to handle this situation. I see my PCP tomorrow, and we have a really good relationship, but I don't know what she will do or suggest, etc.

    Tanya Sue
    [This Message was Edited on 01/19/2006]
  2. tanyasue

    tanyasue New Member

    when I got super depressed a few weeks ago, my PCP and I changed from Cymbalta to Wellbutrin. I also went of amptripyline because if I am on it too long I get depressed. I normally only take for 6 weeks at a time, but this time I have been on it for 1 year and got soooo depressed.

    I will try to wean off. I have a few 25's left.

    Tanya Sue
  3. tanyasue

    tanyasue New Member

    I PROMISE TO NEVER, EVER CUT THEM! I od'd on accident once and it was horrible. I threw up so hard that the force gave me two black eyes and blew out all of the blood vessels.

    I have a ton of other medications, vicodin, tylenol #3, extended release morphine. Part of the point was that I wanted to be able to get off the narcotics. She said she would send me to a pain specialist, but that it will take several weeks. That was when she told me that the duragesic was not good for fibro. She said this after figuring out that I have RA as well.

    I was on them almost a year. The problem was that I keep building up a tolerance so fast and have to go on a stronger dose. I just don't see that as a solution for a 31-year old. I think that the narcotics, in my case, should come after we try less extreme methods.

    Yeah, depression is the cause of anything a doctor doesn't want to handle, or cannot handle. My shrink once told that often the person sufffering gets blamed because doctors don't know what to do.

    Tanya Sue
  4. joanng

    joanng New Member

    ggiggi, I was going to trying weaning myself off the patch BY CUTTING THEM IN 1/2 AND THEN 1/4's!!! I never thought of it as causing more problems. Now I know better. That's really weird though. I just assumed you would get less medication instead of more. Before attempting weaning, I'll check with my doctor. Thank you again. Another reason why this website is so valuable.
  5. smiffy79

    smiffy79 New Member

    im sorry to say this sweety but thats steaming bull droppings :(

    i climbed up the morphine ladder in the hope of the glowing candle of pain relief by first getting creative with the scissors ~ on drs orders ~ and to start wore a quarter and built up slow to a whole.

    tanya sue trust me honey cold turkey is horrible and you will not get into work,for that matter you would not want to be around other ppl as you stink,all the shaking and sweating.i didnt even want my husband in the room but when he went i wanted him back cos i was so scared.
    talk to your family dr and if you still want to come off it then he should help you by weaning off. when i came off i started on tramadol.
    ivebeen on it for nearly 6 months now and im a happy bunny,not got my glowing candle yet but im happy :)
  6. ckzim

    ckzim New Member

    I have been where you are at, and it's so scary! I was on 75mg patches, and my doc started yelling at me,about being a addict etc..etc.. till I was in tears. I did the wean thing, put one on for the 3 days, skip a day, or two, if you can. My withdraw wasn't too bad, as far as pain goes, I did get really sleepy, I had Vicodin as a buffer 10/500 ..then I really talked to my MD, told him all that had happen to me with the MEANIE DOCTOR. He found me a different one. I've also had to go an apoligize to the doctor who yelled at me at one point, if I wanted to continue to get my meds, it's horrible we get backed into a corner like that, but I told him, in a letter, I was sorry that I was emotional, and that could he please, help me? It worked like a charm. It gives them a sense of I don't know what, but I got the meds I needed. Until I could get myself together, and figure out a different plan. I know your worried about you job, I was too, that's why I had to write that letter thing, so I COULD work.
    It really gets hard when stress is added by the doctors, and then a new job, and the pain...
    My heart goes out to you,
    Big Hug